Can hives be caused by rods and screws in my legs?
I had surgery a little over 2 years ago. The surgery I had they broke both my femur bones and reset them. Almost a year ago I started breaking out in hives all over my body. I am basically breaking out on average 3-4 times a week. When I do break out it lasts from 12-14 hours to 2-3 days at a time. I have been to a rheumatologist, allergist, internist, dermatologist and all tests have came back normal. My question is: Is it possible that the screws & rods in my legs could be the cause of this? I have been allergy tested and tested for auto-immune disease and everything has came back negative. Currently I am taking Allegra (2x daily), Zyrtec (1 daily), Singular (1 daily), Zantac (1 daily), Attarax (as needed), Benadryl (as needed) for this. It has been happening since beginning of December 2012
I am sorry you have experienced such troubling symptoms. At this point, given the extensive workup you have had without a clear answer, I encourage you to make an appointment with an allergist at a large, academic medical center. Such centers typically see a higher volume of rare and difficult diagnoses and may be able to help. In general, urticaria, or hives, typically represent an allergic reaction. However, there are many additional causes, and this may be due to a specific protein deficiency or other acquired or genetic cause. An allergist can perform special blood tests to determine if you have any abnormalities of these proteins. As part of your evaluation, I encourage you to take photos during these episodes to show the allergist. Once you establish care, your allergist may even have you come to the office during a bout so they can see them in person. An allergic reaction to the metal used in orthopedic surgery is extremely rare but has been documented. You should obtain the report from your surgery to determine which type of metal was used. An allergic reaction to this metal can be easily ruled out by performing skin allergy test. I encourage you to discuss all these options with your allergist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?